Patients with acute myeloid leukemia (AML) who develop febrile neutropenia after chemotherapy may not need prolonged antibiotic treatment, according to results of a study published in the International Journal of Antimicrobial Agents.
In this retrospective, single-center study, patients were treated and evaluated upon first occurrence of nonsevere febrile neutropenia during a hospital stay. A patient could be counted for more than 1 hospital stay and distinct neutropenic episode. All patients had newly diagnosed AML or myeloid sarcoma and were receiving first-line intensive chemotherapy.
The authors reported that 70% to 80% of patients with AML develop febrile neutropenia. This condition is often treated with prolonged use of antibiotics, which may be inappropriate or lead to antibiotic resistance.
Patients were initially given intravenous antibacterial therapy and either discontinued the antibiotic treatment (36 patients) or received the antibiotic treatment continuously (13 patients).
Antibiotic discontinuation occurred with an absence of clinical symptoms, after 7 or more days of intravenous antibiotic therapy and 5 or more days without fever. The study’s primary endpoint was a new instance of fever after discontinuation of an antimicrobial agent.
Antibiotic therapy was initiated at a median of 9 days (interquartile range [IQR], 5-13) following the start of chemotherapy. The most commonly used antibiotic treatment was piperacillin and tazobactam (56%), followed by cefepime (32%).
Neutropenia lasted a median of 26 days (IQR, 24-30) overall. In the discontinuation group, 20% of patients had recurrence of fever at a median of 5.5 days (IQR, 3-7.5) following cessation of antibiotic treatment.
No deaths were reported within the first 30 days of study, but 6 deaths occurred later. Four were due to relapsed or refractory leukemia, and 2 were due to graft-versus-host disease.
The authors concluded that “antibiotic discontinuation in patients newly diagnosed with AML and presenting a first episode of febrile neutropenia after receiving intensive chemotherapy is not only feasible but also safe.” The authors also noted that antibiotic therapy should be immediately reinitiated if fever returns.
1. Van de Wyngaert Z, Berthon C, Debarri H, et al. Discontinuation of antimicrobial therapy in adult neutropaenic haematology patients: a prospective cohort [published online March 1, 2019]. Int J Antimicrob Agents. doi: 10.1016/j.ijantimicag.2019.02.020